Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 273, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 28, 2016, 8:07 PM EDT for Bedford County, Botetourt County, Roanoke County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2016, 8:07 PM EDT (00:07 UTC)
- Expired
- Sep 28, 2016, 9:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bedford County, VA, Botetourt County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 66 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 8:48 PM EDT | HAIL 1 | 2 Se Peaks Of Otter Sum, VA | |
| Sep 28, 8:48 PM EDT | HAIL 1 | 2 S Peaks Of Otter Summ, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 3:13 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2205 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WUUS51 KRNK 290007
SVRRNK
VAC019-023-161-290100-
/O.NEW.KRNK.SV.W.0273.160929T0007Z-160929T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
807 PM EDT WED SEP 28 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA...
SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 900 PM EDT
* AT 806 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
STEWARTSVILLE...MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
VINTON...
BEDFORD...
BUCHANAN...
STEWARTSVILLE...
AND MONTVALE.
THIS INCLUDES THE FOLLOWING LOCATION THE NATIONAL D DAY MEMORIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3760 7957 3758 7958 3753 7950 3754 7949
3743 7931 3722 7978 3723 7979 3721 7980
3723 7982 3722 7984 3728 7991 3729 7988
3731 7989 3767 7969
TIME...MOT...LOC 0006Z 230DEG 14KT 3729 7977
HAIL...1.00IN
WIND...<50MPH
$$
RAB1 follow-up statement
964
WWUS51 KRNK 290044
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED SEP 28 2016
VAC161-290052-
/O.CAN.KRNK.SV.W.0273.000000T0000Z-160929T0100Z/
ROANOKE VA-
844 PM EDT WED SEP 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROANOKE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3727 7968 3741 7979 3761 7959 3760 7957
3758 7958 3753 7950 3754 7949 3743 7931
TIME...MOT...LOC 0042Z 234DEG 17KT 3740 7960
$$
VAC019-023-290100-
/O.CON.KRNK.SV.W.0273.000000T0000Z-160929T0100Z/
BOTETOURT VA-BEDFORD VA-
844 PM EDT WED SEP 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHEASTERN BOTETOURT AND NORTHERN BEDFORD COUNTIES...
AT 842 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEAKS OF OTTER
RECREATION AREA...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...
BUCHANAN...
MONTVALE...
PEAKS OF OTTER SUMMIT...
AND PEAKS OF OTTER RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3727 7968 3741 7979 3761 7959 3760 7957
3758 7958 3753 7950 3754 7949 3743 7931
TIME...MOT...LOC 0042Z 234DEG 17KT 3740 7960
HAIL...1.00IN
WIND...60MPH
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 7:39 PM EDT, 28 minutes earlier.
Area forecast discussion, Sep 28, 7:39 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
739 PM EDT Wed Sep 28 2016
.SYNOPSIS...
A strong upper level area of low pressure will moving from the
Great Lakes to the Tennessee Valley tonight and Friday. This
system will combine with a low pressure system over the Mid
Atlantic region to produce several periods of showers and
thunderstorms tonight through Friday night. The low will move
northeast, away from the region, resulting in drier weather
this weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 725 PM EDT Wednesday...
Cleared portions of Severe Thunderstorm Watch 488 roughly west of
a line from Lynchburg to Martinsville to Yadkinville.
Best instability resides east of this line, but especially over
central NC. Still seeing good shear values along and east of the
Blue Ridge. HRRR shows redevelopment this evening over the
foothills of NC north into the New River and Roanoke Valleys. Will
have to watch for isolated wind issues, but given loss of heating
threat should stay isolated.
Previous discussion from mid afternoon...
Closed upper low over Michigan will fill slightly and move south into
southern Indiana by Thursday morning. Strongest vorticity
advection reaches the central Appalachians late tonight. Cold pool
aloft also moves over the mountains late tonight and Thursday with
500 mb temperatures down to -20 in far southwest Virginia.
Diffluence aloft will also produce some lift with the central and
eastern Virginia within the right rear quadrant of the upper jet
overnight. With the abundant lift and moisture east of the Blue
Ridge, will be increasing probability of precipitation on Thursday.
A surface cold front with associated with the upper low will approach
the Appalachians Thursday morning. Models bring a chance of showers
into southwest Virginia with this feature by Thursday afternoon. By
late Thursday this front will merge with the main surface low over
Virginia.
Best instability and most favorable shear profiles are in the
piedmont this afternoon and tonight. In locations with heating the
convective available potential energy may reach 2500 J/KG this
afternoon. The enhanced low level winds will be along the
boundary north of a HSP to FVX line.
Have kept maximum temperatures below guidance on Thursday based on
the amount of rain and cloud cover expected.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 320 PM EDT Wednesday...
A closed upper low centered near SDF Thursday evening will stall
across the Ohio River Basin through Friday night. At the same time,
a series of disturbances, including complex frontal system will
interact with the deep atlantic moisture and pulse along the mid
Atlantic Seaboard.
As a result, scattered to numerous showers and thunderstorms will
continue around the low and along the boundary. Some of the
thunderstorms could be strong with gusty winds,hail and heavy
downpours Thursday evening into Thursday night. The swody2 has
placed much of the CWA in Marginal risk of severe with main threat
being hail and gusty wind. Convection is expected to diminish with
the loss of daytime heating and the subsequent instability axis
overnight Thursday into Friday morning. Low temperatures Thursday
night will range from the upper 40s in the mountains to the lower
60s in the Piedmont.
Considerable clouds with scattered showers and a few thunderstorms
will continue Friday. High temperatures Friday will remain
relatively cool with readings from the mid 60s in the Mountain to
the mid 70s in the Piedmont. Isolated to scattered showers will
continue Friday night. The Best chances for rain will occur across
the North. Low temperatures friday night will vary from the mid 40s
in the western Mountains to the upper 50s in the Piedmont.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...
Closed upper low centered near Saturday morning will lift
northeast and reach the St. Lawrence river valley by Sunday night.
Then, the low center will open up and weaken as it moves across
New England Monday and moves into the Atlantic ocean on Tuesday.
The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.
For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 725 PM EDT Wednesday...
Main threat of tsra will be close to Danville this evening with
VCSH across LYH/ROA/BCB. High-res models favor more shower
coverage as far west as BCB, but for now will keep it VCSH.
As an upper low moves south of the Great Lakes tonight and
Thursday...a cold front will approach the Appalachians from the
west. This front will merge with a stationary low pressure system
over Virginia on Thursday.
Ceilings and vsbys will at times drop to IFR but most will be MVFR
to VFR overnight, with best chance of VFR this evening in BLF/LWB.
Question is how much fog forms with rain earlier today and any
clearing potentially leading for IFR or lower conditions.
Confidence at this time is high enough of IFR fog, otherwise MVFR
or higher.
Thursday will be a day of scattered to numerous coverage of shower
and storms, so expect any lower cigs to rise to MVFR to VFR by
midday.
Extended aviation discussion...
A deep upper low will remain over the Ohio and Tennessee Valleys
through Friday night. This will keep variable clouds, MVFR cigs,
and periods of -SHRA across the region through much of the period.
Should finally see VFR return during Saturday and continue Monday
as the upper low lifts north and weak high pressure builds in.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Thursday afternoon for VAZ035-
044>047-058-059.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WPHazardous weather outlook, Sep 28, 7:28 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 728 PM EDT WED SEP 28 2016 NCZ001>004-018>020-VAZ015>017-022>024-032>034-043-292330- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GRAYSON-CARROLL- FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-HENRY- 728 PM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ035-292330- AMHERST- 728 PM EDT WED SEP 28 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-WVZ042>044-507-508-292330- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER- WESTERN GREENBRIER- 728 PM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ044>047-058-059-292330- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 728 PM EDT WED SEP 28 2016 ...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-292330- ROCKINGHAM-CASWELL- 728 PM EDT WED SEP 28 2016 ...SEVERE THUNDERSTORM WATCH 488 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FEW STORMS THURSDAY COULD BRING LARGE HAIL AND LOCALLY DAMAGING WIND GUSTS. FOR FRIDAY THROUGH NEXT TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 28, 7:29 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 SE HIGHTOWERS 36.30N 79.22W
09/28/2016 E1.00 INCH CASWELL NC TRAINED SPOTTER
&&
EVENT NUMBER RNK1601671
16Local storm report, Sep 28, 7:30 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL MILTON 36.54N 79.21W
09/28/2016 E1.00 INCH CASWELL NC TRAINED SPOTTER
&&
EVENT NUMBER RNK1601672
16Special weather statement, Sep 28, 7:34 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT WED SEP 28 2016
VAZ019-022>024-033>035-290030-
BEDFORD-ALLEGHANY-FRANKLIN-AMHERST-ROCKBRIDGE-BOTETOURT-ROANOKE-
734 PM EDT WED SEP 28 2016
...STRONG THUNDERSTORM DEVELOPING ACROSS WESTERN AMHERST COUNTY IN
CENTRAL VIRGINIA...EASTERN ROANOKE... ROCKBRIDGE...NORTH CENTRAL
FRANKLIN AND BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA...NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA AND
EAST CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL VIRGINIA...INCLUDING
THE CITY OF LEXINGTON...THE CITY OF ROANOKE...AND THE CITY OF BUENA
VISTA...
AT 731 PM EDT...SEVERAL STRONG THUNDERSTORM WERE DEVELOPING FROM
ROANOKE...TO ARCADIA...TO LEXINGTON...MOVING NORTH AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
ALL OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
VINTON...
LEXINGTON...
BUENA VISTA...
AND BEDFORD.
THIS INCLUDES THE FOLLOWING LOCATIONS VMI AND THE NATIONAL D DAY
MEMORIAL.
TORRENTIAL RAINFALL CAN BE EXPECTED WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3789 7915 3786 7915 3781 7917 3781 7914
3778 7911 3779 7909 3778 7907 3775 7907
3708 7981 3718 8005 3788 7973 3784 7969
3787 7965 3793 7961 3803 7951 3805 7952
3808 7948
TIME...MOT...LOC 2331Z 192DEG 7KT 3722 7991
RABSpecial weather statement, Sep 28, 7:41 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED SEP 28 2016
NCZ004>006-VAZ043-044-058-290045-
CASWELL-ROCKINGHAM-STOKES-PITTSYLVANIA-HALIFAX-HENRY-
741 PM EDT WED SEP 28 2016
...STRONG THUNDERSTORMS WILL AFFECT EASTERN
STOKES...CASWELL...ROCKINGHAM...PITTSYLVANIA...SOUTHERN HENRY...AND
WESTERN HALIFAX COUNTIES...THE CITY OF DANVILLE AND THE SOUTHERN
CITY OF MARTINSVILLE...
AT 738 PM EDT...STRONG THUNDERSTORMS WERE LOCATED FROM
ELLISBORO...TO REIDSVILLE...TO CAMP SPRINGS...AND BETWEEN EDEN
AND DRAPER...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL WITH ALL OF THESE
THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
MARTINSVILLE...
AND WENTWORTH.
THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY...
MARTINSVILLE AIRPORT...AND DANVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3626 8007 3659 8005 3706 7909 3705 7906
3654 7906 3654 7914 3624 7916
TIME...MOT...LOC 2338Z 249DEG 29KT 3632 7982
RABLocal storm report, Sep 28, 7:52 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SSW BETHANY 36.26N 79.88W
09/28/2016 M1.00 INCH ROCKINGHAM NC TRAINED SPOTTER
&&
EVENT NUMBER RNK1601673
16Local storm report, Sep 28, 8:05 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT WED SEP 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL GOLD HILL 37.62N 78.37W
09/28/2016 E0.70 INCH BUCKINGHAM VA TRAINED SPOTTER
&&
EVENT NUMBER RNK1601674
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 8:10 PM EDT | Special Weather Statement | RNK | Buckingham | 35 min |
| Sep 28, 8:41 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more | 34 min |
| Sep 28, 8:53 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 25 min |
| Sep 28, 8:56 PM EDT | Special Weather Statement | RNK | Carroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more | 64 min |
| Sep 28, 9:12 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg | 52 min |
| Sep 28, 9:36 PM EDT | Special Weather Statement | RNK | Bedford, Franklin, Henry, City of Martinsville | 69 min |
| Sep 28, 10:28 PM EDT | Special Weather Statement | RNK | Botetourt | 47 min |
| Sep 29, 2:27 AM EDT | Special Weather Statement | RNK | Halifax | 63 min |
| Sep 29, 1:19 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski | 56 min |
| Sep 29, 1:45 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Sep 29, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski | 57 min |
| Sep 29, 2:38 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 6 hr |
| Sep 29, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Patrick | 55 min |
| Sep 29, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 60 min |
| Sep 29, 3:54 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, Roanoke | 66 min |
| Sep 29, 3:57 PM EDT | Areal Flood Advisory | RNK | Craig, Montgomery, Roanoke, City of Salem | 3 hr |
| Sep 29, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 58 min |
| Sep 29, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 47 min |
| Sep 29, 4:54 PM EDT | Special Weather Statement | RNK | Tazewell | 66 min |
| Sep 29, 5:09 PM EDT | Areal Flood Advisory | RNK | Alleghany, Bath, Botetourt, City of Covington | 3 hr |
| Sep 29, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, City of Martinsville | 62 min |
| Sep 29, 5:18 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke | 57 min |
| Sep 29, 5:51 PM EDT | Special Weather Statement | RNK | Grayson | 54 min |
| Sep 29, 6:16 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 119 min |
| Sep 29, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke | 55 min |
| Sep 29, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 64 min |
| Sep 29, 6:53 PM EDT | Special Weather Statement | RNK | Bland, Grayson, Wythe | 52 min |
| Sep 29, 7:15 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| Sep 29, 7:42 PM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.